Nebraska, 2011

Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011

May 24 to 25, 2011 · NWS GID · 15 events in 7 counties and zones

For western and southern portions of South Central Nebraska, the time frame from the early morning hours of Tuesday the 24th through the day on Wednesday the 25th ended up being the overall rainiest 36-hour period of the spring. This event unfolded in two distinct waves, with the heaviest accumulations focused from the evening of the 24th into the early morning hours on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$2.0 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For western and southern portions of South Central Nebraska, the time frame from the early morning hours of Tuesday the 24th through the day on Wednesday the 25th ended up being the overall rainiest 36-hour period of the spring. This event unfolded in two distinct waves, with the heaviest accumulations focused from the evening of the 24th into the early morning hours on the 25th. For the 24-hour period ending on the morning of the 25th, widespread rainfall amounts of 2.5 to over 5 inches were reported in several counties, but especially targeting a corridor including Phelps, Buffalo, Gosper, Furnas and Harlan Counties. The highest known gauge reading of 6.36 inches originated from Loomis in western Phelps County. Other impressive 24-hour totals included 5.06 inches northwest of Oxford and 4.29 inches at Gibbon. Daily rainfall records for May 25th were set at Grand Island (1.82 inches) and Kearney (3.17 inches). Not surprisingly, both areal and river flooding became an issue for parts of the area. Several county roads in Phelps and Harlan Counties were reported under water. River flooding included the Republican, where the gauge near Guide Rock crested nearly 2 feet above flood stage on the morning of the 25th.

Despite occurring during the peak time of year for severe thunderstorms, no damaging winds, hail or tornadoes were reported within the local area. It was a somewhat close call however, as a significant severe weather outbreak pounded a corridor from central Kansas to northern Texas, including several damaging tornadoes. The primary reason that severe weather focused farther south involved the track of the parent mid level low pressure system, which moved from west to east across the central third of Kansas. This kept the primary east-west oriented surface warm front, and thus substantial low-level instability, shunted well south of South Central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 5:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 24, 5:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT TUE MAY 24 2011

.AVIATION...00Z TAF. A LINE OF THUNDERSTORMS IN NORTHERN KANSAS IS
MOVING NORTHWARD THIS EVENING. IF THE STORMS CONTINUE TO PROPAGATE
NORTHWARD AT THEIR CURRENT VELOCITY...AND THEY ARE EXPECTED TO...THE
STORMS WILL MOVE INTO THE KGRI AREA AROUND 01Z. STORMS COULD
CONTINUE IN THE AREA THROUGH 09Z. AFTER 10Z...MVFR CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH THE END OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 414 PM CDT TUE MAY 24 2011/

SHORT TERM...THROUGH WEDNESDAY NIGHT. IN THE SHORT TERM WE ARE
FOCUSED IN ON SEVERE WEATHER POTENTIAL AND FLOOD RISK. GOING INTO
WEDNESDAY...STRONG WINDS BEHIND THE LOW BECOME AN ISSUE.

REGARDING SEVERE WEATHER...MORNING CONVECTION CLEARED MUCH OF THE
MORE FAVORABLE AIR SOUTH OF THE FORECAST AREA. WE HAVE HAD TROUBLE
DESTABILIZING...AND THE BEST FOCUS IS FURTHER SOUTH NEAR WICHITA
AND DODGE CITY AT TIME. MODELS HAVE COME INTO BETTER AGREEMENT
WITH INTENSE THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS...SET TO
MOVE NORTHEAST. WE APPEAR TO BE SEEING THAT NOW...BUT THOSE STORMS
WILL RUN INTO A TOUGH ENVIRONMENT INITIALLY...LIMITED STABILITY AND
LESS FAVORABLE LOW LEVEL WINDS. THIS SHOULD CHANGE WITH TIME AS
SURFACE IS STILL PROJECTED TO END UP IN NORTH CENTRAL KANSAS BY
10 PM. LOW LEVEL JET WILL FEED INSTABILITY AIR NORTH INTO THE SOUTHERN
CWFA ESPECIALLY...AND THAT SHOULD BE THE MOST ACTIVE TIME OF THE
EVENING. AT THE SAME TIME...NEGATIVE TILT UPPER ENERGY WILL START
TO CRANK INTO CENTRAL KANSAS. WE EXPECT AN ACTIVE PERIOD FROM
ABOUT 6-7 PM...TO NEAR MIDNIGHT. MOST LIKELY RISK FOR AN ISOLATED
TORNADO IS IN THE SOUTHEAST CWFA IN THE MID/LATE EVENING
TIMEFRAME...PENDING STORMS STAYING ROOTED IN THE BOUNDARY LAYER.
ALL AREAS HAVE SOME RISK FOR SEVERE CONVECTION...BUT MUCH OF THE
REST OF THE CWFA WILL BE MORE AN ELEVATED LARGE HAIL TYPE EVENT.
EXPECTED A TORNADO WATCH IN THE NEXT HOUR OR SO TO THE NORTH OF
THE SOUTHERN KANSAS WATCH TO COVER THIS RISK.

OVERNIGHT...THOUGH RAIN CHANCES REMAIN HIGH IN THE FORECAST...SIGNS
NOW POINT TOWARD GREATER DRY SLOT POTENTIAL OVERNIGHT FOR MUCH OF
THE FORECAST AREA AS THE UPPER ENERGY PUSHES EAST. LOW LEVEL JET
ALSO SHIFTS EAST...SO THESE TWO FACTORS MAY LIMIT RAIN OVERNIGHT
AND THE FORECAST WILL LIKELY HAVE TO BE TEMPERED SOME.

ON WEDNESDAY...ISSUED A WIND ADVISORY FOR MOST OF THE WESTERN
3/4 OF THE FORECAST AREA. LOOKS LIKE STRONG GRADIENT WIND WILL
SET UP ON THE BACKSIDE OF THE LOW...AS THE SURFACE LOW SLOWLY
WORKS EAST. ISOALLOBARIC COMPONENT WITH STRONG PRESSURE RISES WILL
INCREASE STRONG WINDS. GUIDANCE NUMBERS SUGGEST 30KT WINDS BY
BY LATE MORNING ALONG AND EAST OF A FULLERTON...TO SMITH CENTER
LINE. THE WINDS WILL OVERTAKE THE AREA FROM NORTHWEST TO
SOUTHEAST DURING THE DAY. STRONGEST WINDS LOOK TO BE FROM ORD DOWN
TO ARAPAHOE WHERE GUSTS WHERE GUSTS TO 50 MPH ARE POSSIBLE. LOOKS
TO BE PRETTY CLOSE TO SLAM DUNK WIND ADVISORY. ALONG WITH THE WIND
IS COOLER TEMPERATURES...AND A LARGE AREA OF WRAP AROUND RAINFALL
MAKING FOR A MISERABLE DAY SOME AREAS. THIS STRATI-FORM WRAP
AROUND RAIN COULD BE PRETTY DARN HEAVY AT TIMES...AND ADD UP TO
OVER AN INCH JUST DURING THE DAY ON WEDNESDAY AT MANY
LOCATIONS...AND ALREADY ON TOP OF THE RAIN TODAY AND WHATEVER
FALLS TONIGHT. THE FLOOD WATCH CONTINUES AS A RESULT.

WINDS WILL DROP OFF WEDNESDAY EVENING...AND SHOWERS WILL MOVE OUT.

LONG TERM...THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY...SATURDAY
THROUGH SUNDAY AND MONDAY NIGHT INTO TUESDAY AND TEMPERATURES.

MODELS CONTINUE TO HAVE RUN TO RUN INCONSISTENCIES AS WELL AS MODEL
TO MODEL INCONSISTENCIES. THURSDAY THERE IS A SHORT WAVE RIDGE THAT
WILL AFFECT THE AREA KEEPING SKIES CLEAR AND TEMPERATURES WILL STILL
BE ON THE COOL SIDE WITH LITTLE TIME TO RECOVER TEMPERATURES. BY
THURSDAY NIGHT THERE WILL BE A UPPER LEVEL WAVE THAT MOVES INTO THE
AREA AND WILL BRING A SURFACE LOW THROUGH KANSAS AND AN INVERTED
TROUGH TO THE NORTH. WITH THE UPPER WAVE SOME THUNDERSTORMS ARE
POSSIBLE THURSDAY NIGHT INTO FRIDAY.

WITH ALL OF THE MODEL DIFFERENCES...HAVE TRIED TO KEEP THE CHANGES
IN THE EXTENDED TO A MINIMUM. DEPENDING ON WHICH MODEL YOU
BELIEVE...THERE WILL BE A FEW UPPER LEVEL WAVES THAT MOVE THROUGH
THE CENTRAL PLAINS. QUITE HONESTLY THERE IS A LITTLE CHANCE FOR SOME
THUNDERSTORMS ON AND OFF THROUGH THE WEEKEND INTO EARLY NEXT
WEEK...BUT TRIED TO JUST PICK WHEN THE BETTER WAVES WILL BE MOVING
THROUGH THE AREA. WITH THE MODEL INCONSISTENCIES THIS IS A
CHALLENGE. HAVE KEPT SOME THUNDERSTORMS FOR SATURDAY THROUGH SUNDAY
AND AGAIN MONDAY NIGHT INTO TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY FROM 10 AM TO 7 PM CDT WEDNESDAY FOR NEZ040-041-
     047-048-062-063-074>076-084-085.

     WIND ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR NEZ039-046-060-
     061-072-073-082-083.

KS...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ005>007-017>019.

     WIND ADVISORY FROM 10 AM TO 7 PM CDT WEDNESDAY FOR KSZ005-006-
     017-018.

&&

AVIATION...EDDY
Hazardous weather outlook, May 24, 4:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT TUE MAY 24 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
528 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE MAIN FOCUS THROUGH THE EVENING HOURS IS A RISK FOR SEVERE
WEATHER ACROSS THE OUTLOOK AREA. SURFACE LOW PRESSURE WILL MOVE
NORTHEAST BY LATE EVENING...TOWARD NORTHEAST KANSAS. THIS WILL
DRAG A WARM FRONT NORTH...AND PRODUCE INCREASINGLY FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS.

WHILE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL
OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...THERE IS A
HEIGHTENED RISK OVER PARTS OF NORTH CENTRAL KANSAS AND FAR
SOUTH CENTRAL NEBRASKA. THIS AREA OF CONCERN IS ALONG AND SOUTH OF
HIGHWAY 136 IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. IN
THIS AREA...THERE IS A SLIGHTLY HIGHER RISK OF ISOLATED TORNADOES
THIS EVENING...GENERALLY THROUGH MIDNIGHT. HAIL LARGER THAN GOLF
BALLS...WINDS GUSTS IN EXCESS OF 60 MPH...AND HEAVY RAIN WILL ALSO
BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.

AS MENTIONED...ANY ADDITIONAL HEAVY RAIN WILL CAUSE THE FLOOD AND
FLASH FLOODING POTENTIAL TO INCREASE QUICKLY. ADDITIONAL RAIN
AMOUNTS IN HEAVIER THUNDERSTORMS COULD TOP 2 INCHES. A FLOOD WATCH
IS IN EFFECT THROUGH WEDNESDAY FOR THE ENTIRE OUTLOOK AREA.

THE RISK FOR SEVERE WEATHER WILL DROP OFF AROUND OR SHORTLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...A WIND ADVISORY IS POSTED FOR A GOOD PORTION OF THE
OUTLOOK AREA. SUSTAINED NORTH WINDS OF 25 TO 35 MPH WILL BE
COMMON...WITH SOME AREAS GUSTING OVER 45 MPH AT TIMES.

A FLOOD WATCH REMAINS POSTED FOR THE ENTIRE OUTLOOK AREA THROUGH
WEDNESDAY. SOME OF THE HEAVIER RAIN IS LIKELY TO THE WEST AND
NORTH OF THE HASTINGS AREA...WHERE A STEADY DIET OF RAIN WILL
TALLY IN EXCESS OF ONE INCH OF RAIN DURING THE DAY.

THUNDERSTORM CHANCES RETURN THURSDAY NIGHT AND FRIDAY.
INTERMITTENT CHANCES REMAIN IN THE FORECAST SATURDAY AND SUNDAY...
AND THEN AGAIN MONDAY NIGHT AND TUESDAY. TOO MUCH UNCERTAINTY
EXISTS AT THIS TIME TO DETERMINE THE RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING...
GENERALLY THROUGH MIDNIGHT...ESPECIALLY ACROSS NORTH CENTRAL
KANSAS AND FAR SOUTH CENTRAL NEBRASKA. ALSO...PLEASE REPORT ANY
SEVERE WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 24, 4:46 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT TUE MAY 24 2011

KSZ018-019-242315-
MITCHELL KS-OSBORNE KS-
546 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND OSBORNE COUNTIES
UNTIL 615 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
NATOMA TO 9 MILES SOUTHEAST OF ADA...AND MOVING NORTH AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  HUNTER...
  VICTOR...
  TIPTON...
  ASHERVILLE...
  OSBORNE...
  ALTON...
  GLEN ELDER...
  DOWNS...
  CAWKER CITY...
  SCOTTSVILLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 9901 3955 9902 3956 9795 3922 9792
      3921 9796 3921 9848 3913 9849
TIME...MOT...LOC 2246Z 182DEG 47KT 3906 9898 3907 9782

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain, 2 flood. Local standard time, as filed.

Flood, Phelps

When
May 24, 7:00 PM CST to May 25, 7:00 PM CST
Where
Phelps County, 8.55 mi W of Atlanta to 1.14 mi ESE of Atlanta
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.351, -99.630

Storm total rainfall totals reaching as high as 3 to 6 inches resulted in flooding across portions of the county. Street flooding was reported in Holdrege, and a number of county roads in central and northern portions of the county were covered with water. Some road closures lasted well into the day on May 25th.

Flood, Harlan

When
May 24, 7:00 PM CST to May 25, 7:00 PM CST
Where
Harlan County, 6.95 mi N of Oxford to 1.01 mi WNW of Ragan
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.351, -99.630

Storm total rainfall totals reaching as high as 3 to 6 inches resulted in flooding across northwestern portions of the county. A few county roads were covered with water, and some road closures lasted well into the day on May 25th.

Heavy Rain, Furnas

When
May 25, 6:00 AM CST
Where
Furnas County, Edison
Reported by
COOP Observer
Coordinates
40.280, -99.770

Storm total rainfall of 3.51 inches reported over last 24 hours.

Heavy Rain, Webster

When
May 25, 6:00 AM CST
Where
Webster County, Red Cloud
Reported by
COOP Observer
Coordinates
40.100, -98.530

Storm total rainfall of 3.82 inches reported over last 24 hours.

Heavy Rain, Buffalo

When
May 25, 6:00 AM CST
Where
Buffalo County, 4 mi NE of Kearney
Reported by
COOP Observer
Coordinates
40.741, -99.026

Storm total rainfall of 3.17 inches reported over last 24 hours. This total broke the previous 24 hour record for this day of 1.38 inches, which was set in 1982.

Heavy Rain, Furnas

When
May 25, 6:00 AM CST
Where
Furnas County, 6 mi NNW of Oxford
Reported by
COOP Observer
Coordinates
40.330, -99.674

Storm total rainfall of 5.06 inches reported over last 24 hours.

Heavy Rain, Phelps

When
May 25, 6:00 AM CST
Where
Phelps County, Loomis
Reported by
Mesonet
Coordinates
40.480, -99.520

Storm total rainfall of 6.36 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Phelps

When
May 25, 6:00 AM CST
Where
Phelps County, 6.75 mi NNW of Funk
Reported by
Mesonet
Coordinates
40.560, -99.300

Storm total rainfall of 5.15 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Buffalo

When
May 25, 6:00 AM CST
Where
Buffalo County, Gibbon
Reported by
Mesonet
Coordinates
40.750, -98.830

Storm total rainfall of 4.29 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Buffalo

When
May 25, 6:00 AM CST
Where
Buffalo County, 1 mi SW of Kearney
Reported by
Mesonet
Coordinates
40.690, -99.094

Storm total rainfall of 4.23 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Webster

When
May 25, 6:00 AM CST
Where
Webster County, 4 mi E of Red Cloud
Reported by
Mesonet
Coordinates
40.100, -98.454

Storm total rainfall of 3.62 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Gosper

When
May 25, 6:00 AM CST
Where
Gosper County, 11.62 mi SSW of Smithfield
Reported by
Mesonet
Coordinates
40.430, -99.830

Storm total rainfall of 3.41 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Buffalo

When
May 25, 6:00 AM CST
Where
Buffalo County, 5 mi WNW of Kearney
Reported by
Mesonet
Coordinates
40.728, -99.168

Storm total rainfall of 3.20 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Furnas

When
May 25, 6:00 AM CST
Where
Furnas County, 4 mi SW of Beaver City
Reported by
Mesonet
Coordinates
40.109, -99.883

Storm total rainfall of 3.20 inches reported over last 24 hours by a NeRAIN observer.

Heavy Rain, Franklin

When
May 25, 6:00 AM CST
Where
Franklin County, 3 mi WSW of Riverton
Reported by
Mesonet
Coordinates
40.083, -98.822

Storm total rainfall of 3.05 inches reported over last 24 hours by a NeRAIN observer.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313677, 313678, 313662, 313663, 313664, 313665, 313666, 313667, 313668, 313669, 313670, 313671, 313672, 313673, 313674.